Thunderstorm Wind, Livingston
- When
- May 21, 5:55 PM EST
- Where
- Livingston County, 1.68 mi WNW of Anderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -84.050
Numerous 12 inch diameter tree limbs blown down.
A batch of heavy showers and embedded thunderstorms caused flooding over Lenawee county with isolated wind damage over Livingston county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A batch of heavy showers and embedded thunderstorms caused flooding over Lenawee county with isolated wind damage over Livingston county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 21, 3:00 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EDT FRI MAY 21 2010 .SHORT TERM...TONIGHT NEARLY VERTICALLY STACKED SURFACE AND UPPER LEVEL LOW ARE POSITIONED OVER ILLINOIS AND WILL SLOWLY TRACK NORTHEAST ACROSS SOUTHERN LOWER MICHIGAN OVERNIGHT. WIDESPREAD RAIN THAT MOVED THROUGH THE AREA THIS MORNING LIFTED NORTH TOWARDS LAKE HURON AHEAD OF A SIZABLE MID LEVEL DRY-SLOT. SKIES WERE ABLE TO SCATTER OUT FOR A BRIEF PERIOD THIS AFTERNOON WITH TEMPERATURES TOPPING THE 70 DEGREE MARK AT SEVERAL LOCATIONS. THE CLEARING ALSO AIDED IN LOW LEVEL MIXING WITH SEVERAL SITES GUSTING UP TO AROUND 25 MPH...AND DEWPOINTS STARTING TO DROP OFF A FEW DEGREES ACROSS THE THUMB REGION AND EASTERN CWA. SURFACE BASED INSTABILITY IS HIGHER TO OUR SOUTH ACROSS INDIANA WHERE ML CAPE IS AROUND 1000 J/KG AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT. SURFACE BASED INSTABILITY IS INCREASING ACROSS OUR SOUTHERN COUNTIES BUT REMAINS LIMITED TO ABOUT 500-1000 J/KG SOUTH OF A HOWELL TO MONROE LINE. LARGE SCALE ASCENT ASSOCIATED WITH THE UPPER LEVEL LOW AND APPROACHING 500MB COLD POOL IS INTERACTING WITH THE INSTABILITY ACROSS INDIANA TO GENERATE TWO WELL ORGANIZED BANDS OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FILL IN AS THE SOMEWHAT NEGATIVELY TILTED UPPER LEVEL LOW LIFTS INTO SE MICHIGAN THIS EVENING ALTHOUGH THE STRENGTH OF THESE THUNDERSTORMS REMAINS SOMEWHAT IN QUESTION. THE SOUTHEASTERLY WIND COMPONENT OFF THE LAKES WILL LIMIT INSTABILITY ACROSS THE EASTERN CWA WITH TEMPS AND DEWPOINTS ONLY CAPABLE OF RISING ANOTHER DEGREE OR TWO ACROSS MAINLY LENAWEE/MONROE/WASHTENAW COUNTIES LATE THIS AFTERNOON. THUNDERSTORMS IN THESE FEW COUNTIES WILL NEED TO BE MONITORED WITH 0-6KM SHEAR OF 30 KNOTS NOSING INTO SE MICHIGAN FROM THE SOUTH. THUNDERSTORMS THESE EVENING ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE LIMITS WITH HAIL TO ONE HALF INCH AND WIND GUSTS TO 40 MPH BEING THE MAIN THREAT...ALTHOUGH AN ISOLATED SEVERE STORM REMAINS POSSIBLE. THUNDERSTORMS SHOULD PEAK IN INTENSITY BETWEEN NOW AND 7 PM WITH A WEAKENING TREND AS WE LOSE DAYTIME HEATING. MOST AREAS WILL RECEIVE ANOTHER ROUND OF RAIN OVERNIGHT WITH AMPLE LOW LEVEL MOISTURE LEADING TO A DREARY NIGHT. VISIBILITIES WILL FALL AFTER MIDNIGHT TO 2-3 MILES WITH CEILINGS DROPPING TO ONLY A FEW HUNDRED FEET. TEMPERATURES WILL ONLY FALL 10-15 DEGREES OVERNIGHT TO THE UPPER 50S NEAR/NEAR 60 DEGREES AND FORECAST LOWS ARE NEAR GUIDANCE VALUES. && .LONG TERM...SATURDAY THROUGH FRIDAY A LITTLE OF THE LARGE SCALE ASCENT REMAINS OVER THE THUMB REGION SATURDAY MORNING. MODEL SOUNDING INDICATE SOME MODEST INSTABILITY UP TO 500 J/KG OF CAPE...EVEN IN THE MORNING. WILL HANG ON TO SOME LIKELY POPS FOR THE THUMB IN THE MORNING. OTHERWISE...THIS 500 J/KG STAYS OVER SE MI THROUGH THE DAY WITH COLD POOL FROM THE UPPER LOW REMAIN OVER OR CLOSE TO SE MI. THERE IS ALSO VERY MODEST CYCLONIC FLOW AND WEAK CONVERGENCE IN THE LOWEST LEVELS. WILL KEEP THE CHANCE OF SHOWERS AND STORMS FOR THROUGH THE DAY ON SATURDAY. DRIER AIR MOVES IN SATURDAY EVENING FOR SOME CLEARING OF THE SKIES AND GENERALLY MOSTLY SUNNY SKIES ON SUNDAY. THOSE DRY CONDITIONS CONTINUE ON MONDAY AND INTO THE EXTENDED PORTION OF THE FORECAST. THE WARMER AIR ALSO STARTS FILTER OVER THE REGION AS 500 MB HEIGHTS START TO BUILD ON SUNDAY. SOME DIFFERENCES IN MOS GUIDANCE TEMPS SATURDAY THROUGH MONDAY. WILL LEAN TOWARD THE GFS MOS GIVEN THE WARMER 850 MB TEMPS WHICH ARE SIMILAR TO THE ECMWF. ALSO THE NAM IS REALLY LIKING THE LAKE BREEZE...ESPECIALLY OFF OF LAKE ERIE. WHILE LAKE BREEZES WILL FORM...THINKING THAT IT WILL TAKE INTO THE AFTERNOON TO GET THE GOOD PUSH TO THE W AWAY FROM LAKES. THAT WILL GIVE PLENTY OF TIME TO HAVE HIGH TEMPS PUSH CLOSER TO THE GFS MOS NUMBERS RATHER THAN THE MUCH COOLER NAM. MODELS CONTINUE TO BE IN AGREEMENT WITH THE RIDGE AND 500 MB HIGH CENTER OVER LOWER MI FOR DAYS 4 TO 7. THEY ARE ALSO IN AGREEMENT WITH THE RIDGE RETROGRADING TO THE WEST-SOUTHWEST BY FRIDAY WHICH ALLOWS A BACK DOOR TYPE COLD FRONT TO SWING THROUGH THE STATE. LOOKS LIKE 850 MB TEMPS COOL JUST A BIT ON TUESDAY WITH DECENT EASTERLY FLOW. 850 MB TEMPS INCREASE AGAIN FOR WEDNESDAY AND THURSDAY WITH VARIABLE OR LIGHT NW FLOW. EXPECT TEMPS IN THE UPPER 80S TO NEAR 90 ON THOSE DAYS WITH COOLER CONDITIONS NEAR THE LAKES. WILL CONTINUE TO KEEP THE DRY FORECAST. RAW MODEL OUTPUT HAS A FAIRLY RICH MOISTURE PROFILE IN THE BOUNDARY LAYER...ENOUGH TO GET THROUGH THE CAP FOR SOME THUNDERSTORMS. THINKING THAT THE MODELS ARE OVER DOING THIS MOISTURE...BASED ON STRAIGHT SOUTHERLY FLOW WITH NO WESTERLY COMPONENT OVER THE PLAINS AND MS RIVER VALLEY...AND THE FACT THE MODELS HAVE HIGHER DEW POINTS IN THE AFTERNOON WHEN EARLY SUMMER MIXING WOULD SUGGEST LOWER DEW POINTS DURING THE AFTERNOON. CONTINUE TO LIKE THE MOS DEW POINTS AROUND 60 FOR THE EXTENDED PERIOD. && .MARINE... THE LOW OVER ILLINOIS WILL CONTINUE TO MOVE TOWARD THE SOUTHERN GREAT LAKES TONIGHT AND SATURDAY. SHOWERS WILL AGAIN DEVELOP OVERNIGHT OVER ALL OF THE MARINE AREAS. FOR SOUTHERN LAKE HURON...LAKE ST. CLAIR AND LAKE ERIE...THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS. WINDS WILL REMAIN OUT OF THE EAST-SOUTHEAST DURING THIS TIME...WITH SPEEDS GENERALLY REMAINING BELOW 20 KNOTS. STRONG HIGH PRESSURE WILL BUILD OVER THE EASTERN GREAT LAKES AGAIN BY EARLY NEXT WEEK BRINGING A PROLONGED PERIOD OF STABLE CONDITIONS WITH LIGHT AND VARIABLE WINDS AND LITTLE WAVE ACTION. && .PREV DISCUSSION...ISSUED 145 PM EDT FRI MAY 21 2010 AVIATION... AVIATION CONDITIONS WILL FLUCTUATE THIS AFTERNOON BEFORE SETTLING INTO LIFR CONDITIONS OVERNIGHT INTO SATURDAY MORNING. SHOWERS EFFECTING MOST OF THE TAF SITES EARLIER TODAY HAVE LIFTED NORTH OUT OF THE AREA AS A MID-LEVEL DRY SLOT LIFTS NORTH INTO SOUTHERN LOWER MICHIGAN. MVFR TO IFR CEILINGS ARE FILLING IN WHERE THE MID-LEVEL CLOUDS HAVE CLEARED OUT ACROSS SOUTHWEST LOWER MI AND ARE EXPECTED TO GRADUALLY SPREAD NORTHEAST INTO SE MICHIGAN TAF SITES THROUGH THE AFTERNOON. ALTHOUGH CLOUDS ACROSS SOUTHWEST LOWER HAVE GENERALLY BEEN BELOW 1000 FEET...EXPECT CEILING ACROSS SOUTHEAST MI TO BE CLOSER TO 2500 FEET AS SOUTHEASTERLY WINDS ARE STARTING TO INCREASE ALLOWING DRIER AIR TO MIX INTO THE LAYER. SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER INDIANA AS AN UPPER LEVEL LOW SLOWLY PUSHES EASTWARD. LIFT ASSOCIATED WITH THIS SYSTEM WILL CAUSE SHOWERS AND POSSIBLY THUNDERSTORMS TO FILL BACK IN ACROSS SE MICHIGAN EARLY THIS EVENING. HAVE INCLUDED A TEMPO FOR THUNDERSTORMS AT DTW/DET DURING THE MOST LIKELY WINDOW FROM 22-01Z BUT WILL HAVE TO KEEP AN EYE ON TIMING AND POTENTIAL GUSTY WINDS WITH APPROACHING THUNDERSTORMS. SCATTERED SHOWERS MAY LINGER INTO THE OVERNIGHT HOURS WITH CEILINGS LOWERING BELOW 500 FEET OVERNIGHT. CONDITIONS WILL REMAIN POOR INTO SATURDAY MORNING AS LOW PRESSURE PASSES OVER THE REGION WITH SOME IMPROVEMENT EXPECTED DURING THE AFTERNOON HOURS ON SATURDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...KEC LONG TERM....RBP MARINE.......KEC AVIATION.....KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 504 PM EDT FRI MAY 21 2010 MIZ068-075-082-083-221000- LIVINGSTON-WASHTENAW-LENAWEE-MONROE- 504 PM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN ALONG AND SOUTH OF A LINE FROM HOWELL TO MONROE. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING AS A LOW PRESSURE SYSTEM MOVES INTO THE SOUTHERN GREAT LAKES. THESE THUNDERSTORMS ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH AN ISOLATED SEVERE STORM IS POSSIBLE BEFORE 8 PM. THUNDERSTORMS THIS EVENINGS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...WINDS TO 40 MPH AND HAIL TO THREE QUARTER INCH IN DIAMETER. STORM MOTION WILL BE TO THE NORTH AT 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY AS LOW PRESSURE LINGERS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF RAINFALL... SMALL HAIL...AND GUSTY WINDS WOULD BE GREATLY APPRECIATED. MIZ047>049-053>055-060>063-069-070-076-221000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-OAKLAND-MACOMB-WAYNE- 504 PM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN ALONG AND NORTH OF A LINE FROM DETROIT TO PONTIAC TO OWOSSO. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING AS A LOW PRESSURE SYSTEM MOVES INTO THE SOUTHERN GREAT LAKES. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...WINDS TO 30 MPH AND HAIL TO ONE HALF INCH IN DIAMETER...WITH THE STRONGEST STORMS EXPECTED BEFORE 8 PM. STORM MOTION WILL BE TO THE NORTH AT 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY AS LOW PRESSURE LINGERS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...HOWEVER SPOTTER REPORTS OF RAINFALL...SMALL HAIL...AND GUSTY WINDS WOULD BE GREATLY APPRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-221000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 504 PM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT...MAINLY FROM SOUTHERN LAKE HURON SOUTH TO LAKE ERIE. THESE THUNDERSTORMS WILL BE A RESULT OF A LOW PRESSURE SYSTEM TRACKING INTO THE SOUTHERN GREAT LAKES. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...WINDS TO 30 MPH AND HAIL TO ONE HALF INCH IN DIAMETER...WITH THE STRONGEST STORMS EXPECTED BEFORE 8 PM. STORM MOTION WILL BE TO THE NORTH AT 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY AS LOW PRESSURE LINGERS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 352 PM EDT FRI MAY 21 2010 MIZ082-212045- LENAWEE- 352 PM EDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF MORENCI...MOVING NORTH AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MORENCI BY 400 PM EDT... CLAYTON BY 420 PM EDT... ONSTED BY 440 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AGD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 517 PM EDT FRI MAY 21 2010 MIZ082-212215- LENAWEE- 517 PM EDT FRI MAY 21 2010 ...SIGNIFICANT WEATHER ADVISORY... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL LENAWEE COUNTY...MOVING NORTH AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CEMENT CITY BY 535 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AGD
The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Numerous 12 inch diameter tree limbs blown down.
Numerous trees and power lines were brought down from thunderstorm wind gusts.
Numerous trees and power lines were brought down from thunderstorm wind gusts.
Numerous roads were flooded and subsequently closed, as localized areas received around 3 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250721, 250722, 250723, 250720.